Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 10, NWS State College, PA
NWS State College, PA issued this tornado warning at May 23, 2019, 11:02 PM EDT for Lancaster County, Pennsylvania. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 11:02 PM EDT (03:02 UTC)
- Expired
- May 23, 2019, 11:15 PM EDT
- In force
- 13 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 9:20 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
701
WFUS51 KCTP 240302
TORCTP
PAC071-240345-
/O.NEW.KCTP.TO.W.0010.190524T0302Z-190524T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
1102 PM EDT Thu May 23 2019
The National Weather Service in State College PA has issued a
* Tornado Warning for...
East central Lancaster County in south central Pennsylvania...
* Until 1145 PM EDT.
* At 1101 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Churchtown, moving southeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Tree damage will occur. Damage to roofs, windows, and
vehicles is likely. Flying debris will be dangerous to
those caught without shelter. Mobile homes will be
damaged or destroyed.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Lancaster County, including the following locations...
Goodville, Blue Ball and White Horse.
This includes The Pennsylvania Turnpike from mile markers 291 to 294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4011 7593 4010 7594 4004 7594 3999 7597
4010 7611 4020 7600 4014 7587
TIME...MOT...LOC 0301Z 308DEG 41KT 4011 7599
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KF1 follow-up statement
253
WWUS51 KCTP 240315
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1115 PM EDT Thu May 23 2019
PAC071-240324-
/O.CAN.KCTP.TO.W.0010.000000T0000Z-190524T0345Z/
Lancaster PA-
1115 PM EDT Thu May 23 2019
...THE TORNADO WARNING FOR EAST CENTRAL LANCASTER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central Pennsylvania.
LAT...LON 4011 7593 4010 7594 4004 7594 3999 7597
4010 7611 4020 7600 4014 7587
TIME...MOT...LOC 0314Z 308DEG 41KT 4001 7583
$$
KFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at May 23, 5:25 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, May 23, 5:25 PM EDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service State College PA 525 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will drop south across Pennsylvania late this afternoon and evening. Cooler and dry weather will follow for Friday. The holiday weekend will bring warmer temperatures, higher humidity and a renewed chance for showers and storms at times. Memorial Day itself looks to offer up fantastic weather for much of the day with near normal temperatures and comfortably lower humidity. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Visible satellite loop showing building cumulus ahead of approaching cold front over northwest Pa, while the rest of the forecast area remains relatively stable in aftermath of earlier convection. Near term model guidance indicating marginal instability with capes near 1000 j/kg as front pushes southeast across the region between 23Z-05Z. Latest HRRR, NAM and Canadian all support the chance of an evening shower or storm and given the strong wind fields aloft, still can not rule out the threat of severe weather in a few spots. Any scattered convection should end late this evening, as front pushes south of the region and drier drier air sweeps in. Lows will drop back into the comfortable 50s to lower 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... In the wake of the cold front, Friday looks breezy cooler and drier. The main issue will be a gusty NW wind. Highs will be near to slightly above normal in the mid to upper 60s north and mid to upper 70s south. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Some adjustments to the grids to match others and new guidance. After a dry day on Friday, looking at some chance of showers and storms on Saturday, mainly late across the north and west, as low pressure lifts northeast toward James Bay. The cold front sags southward into our area on Sunday, keeping a chance of showers and storms across the area into Sunday evening. Most if not all of Memorial day looks to be dry. Most of Tuesday looks to be dry, perhaps a shower or storm across the north. Wednesday and Thursday looks to be harder to time, as a deep Polar Vortex starts to phase with the next cold front. Thus have some chance of showers and storms in the fcst. This activity could linger into late Thursday night, given a complex system. Maybe a risk of frost at some point after FROPA, but that is further out than our fcst extends at this point. Have a good holiday weekend. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms into this evening could produce brief reductions at central PA TAF sites. Otherwise, conditions should generally be VFR. The threat of showers ends from northwest to southeast late this evening, with winds shifting around to the northwest. Building high pressure will provide VFR conditions Friday under partly to mostly sunny skies, and a breezy northwest wind could gust 15-20 mph. Humidity creeps back in this weekend, and cannot rule out a scattered t-storm. .Outlook... Fri...Ceiling restrictions possible early NW, then mainly VFR. Sat...Restrictions possible near scattered tstms, mainly north. Sun...Restrictions possible near scattered tstms, mainly west. Mon-Tues...Generally VFR, although a spotty showers or storm is possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...Fitzgerald/La Corte SHORT TERM...La Corte/Lambert/Martin LONG TERM...Martin AVIATION...Evanego
Hazardous weather outlook, May 23, 3:29 PM EDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service State College PA 329 PM EDT Thu May 23 2019 PAZ004-005-241930- Warren-McKean- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-241930- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 10:25 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 2 SE LITTLE GERMANY 40.37N 77.24W
05/23/2019 PERRY PA 911 CALL CENTER
NUMEROUS TREES DOWN IN SPRING AND CAROL TOWNSHIPS.
&&
EVENT NUMBER CTP1901298
COLBERTLocal storm report, May 23, 10:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1033 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL JOHNSTOWN 40.33N 78.92W
05/23/2019 M1.00 INCH CAMBRIA PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901299
COLBERTLocal storm report, May 23, 10:42 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1042 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 1 ENE BORDNERSVILLE 40.45N 76.52W
05/23/2019 M0.88 INCH LEBANON PA TRAINED SPOTTER
NICKEL SIZE HAIL COVERING THE GROUND NEAR EXIT 85 ON
I-81.
&&
EVENT NUMBER CTP1901300
COLBERTLocal storm report, May 23, 10:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG BAILEYVILLE 40.71N 77.99W
05/23/2019 CENTRE PA AMATEUR RADIO
WIRES DOWN ON ROAD IN FERGUSON TWP. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER CTP1901301
COLBERTLocal storm report, May 23, 10:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 1 ENE STRONACH 40.97N 78.58W
05/23/2019 CLEARFIELD PA FIRE DEPT/RESCUE
MULTIPLE TREES DOWN IN GRAMPIAN AND PIKE TOWNSHIPS.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CTP1901302
COLBERTSpecial weather statement, May 23, 10:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
1059 PM EDT Thu May 23 2019
PAZ025>027-240330-
Blair PA-Huntingdon PA-Mifflin PA-
1059 PM EDT Thu May 23 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND BLAIR COUNTIES UNTIL 1130 PM EDT...
At 1053 PM EDT, Doppler radar indicated strong thunderstorm near
Raystown Dam and Shirleysburg, moving southeast at 45 mph.
Additional heavy showers and a few thunderstorms are occurring to
the east and west of these storms. Very heavy rain of over one inch
in just 30 minutes is expected. Half inch diameter hail and winds in
excess of 40 mph are possible.
Locations impacted include...
Mount Union, Williamsburg, Rockhill Furnace, Raystown Dam, Trough
Creek State Park, Canoe Creek State Park, Royer, McConnellstown,
Mapleton, Orbisonia, Mill Creek, Kistler, Newton Hamilton,
Marklesburg, Shirleysburg and Cassville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4042 7833 4052 7832 4051 7813 4039 7776
4038 7775 4026 7771 4024 7774 4016 7780
4016 7781
TIME...MOT...LOC 0253Z 295DEG 45KT 4040 7808
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:16 PM EDT | Special Weather Statement | CTP | Centre | 59 min |
| May 23, 8:42 PM EDT | Special Weather Statement | CTP | Cambria | 18 min |
| May 23, 8:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin, Snyder | 53 min |
| May 23, 8:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 32 min |
| May 23, 9:09 PM EDT | Tornado Warning | CTP | Cambria, Somerset | 34 min |
| May 23, 9:15 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 30 min |
| May 23, 9:26 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 34 min |
| May 23, 9:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Cambria, Somerset | 45 min |
| May 23, 9:42 PM EDT | Special Weather Statement | CTP | Mifflin | 18 min |
| May 23, 10:00 PM EDT | Special Weather Statement | CTP | Lebanon | 45 min |
| May 23, 10:05 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Juniata, Mifflin, Perry | 55 min |
| May 23, 10:12 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 35 min |
| May 23, 10:15 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 30 min |
| May 23, 10:23 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 55 min |
| May 23, 10:35 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 22 min |
| May 23, 10:38 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 35 min |
| May 23, 10:59 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon | 31 min |
| May 23, 11:14 PM EDT | Special Weather Statement | CTP | Cumberland | 61 min |
| May 23, 11:42 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 33 min |
| May 23, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 61 min |
| May 24, 12:18 AM EDT | Special Weather Statement | CTP | Bedford, Somerset | 42 min |
| May 24, 12:35 AM EDT | Special Weather Statement | CTP | York | 40 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.